Ohio, 2023

Flash Flooding in Ohio, July 1, 2023

July 1, 2023 · NWS PBZ · 2 events in 1 county or zone

Multiple rounds of thunderstorms, first from a decaying morning mesoscale convective system and later forming on outflow from earlier activity, produced heavy rainfall on July 1st. 0 inches supported efficient rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Multiple rounds of thunderstorms, first from a decaying morning mesoscale convective system and later forming on outflow from earlier activity, produced heavy rainfall on July 1st. Instability was not high, but precipitable water values of 1.8 to 2.0 inches supported efficient rainfall. Localized totals of 1.5 to 2.5 inches, locally higher, produced flash flooding in several areas. Particularly hard hit was East Liverpool, with some home damage as a result of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 5:54 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 1, 5:54 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
654 PM EDT Sat Jul 1 2023

.SYNOPSIS...
Moderate to heavy rain thunderstorms will periodically impact
the region through Monday that may create periods of heightened
localized flash flood risks. Strong to severe afternoon storms
are becoming less likely, but remain a concern for Sunday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Mesoanalysis indicates a weak area of PVA exiting central OH
towards western PA now, promoting renewed convective initiation.
Weak steering flow combined with around 1000 J/kg SBCAPE, weak
shear and above 90th percentile PWATs is allowing storms to
exhibit 1-3"/hr rainfall rates. Thus, the main threat through
the evening will be localized flash flooding, especially for
urban and flood-prone locations and where these storms exhibit
slower forward movement.

Subsidence and increasing nocturnal stabilization is expected
across eastern OH to northern WV behind this wave, meaning most
locations will remain dry for much of the overnight period. As
the PVA moves east of the region, storms will also exit and
allow for those dry conditions to develop areawide. Morning
fog could develop given such a moist boundary layer, but
probabilities remain low given likely presence of cloud cover
that limits cooling.

As the region remains in a moist environment with elevated
instability, hi-res models suggest that next round of
thunderstorms will lift northeast early Saturday morning ahead
of a weak shortwave and pseudo warm front. The most likely
threat will be localized flash flooding given continued depth of
warm layer near climatological record PWAT values, but limited
instability/shear may lower that threat while limiting chance
for strong to damaging winds.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The aforementioned surface boundary and upper shortwave will
lift northeast through the early afternoon Sunday, pushing a
broken line of moderate to heavy showers with occasional
lightning into northwest PA. This will be in response to
approaching low pressure over the western Great Lakes and
resultant SW flow ahead of the upper trough.

The rest of the day remains difficult to assess regarding
timing, hazard threats, and overall storm probabilities as
models offer a variety of outcomes based on the shortwave
exiting and upper jet ascent ahead of the trough. The message to
focus on is a period of moderate to heavy rain with the surface
boundary in the morning, with on and off thunderstorm potential
through the evening. That highest probabilities will likely lay
over/north of I-80 where that boundary could stall as the
surface low pivots. Severe threat will likely be limited to
south of Pittsburgh where greater instability will exist, with a
likely greater flash flood threat given the humid airmass.

Scattered to numerous showers with isolated thunderstorms will
continue Sunday night into Monday evening as the upper trough
crosses the region. Instability appears likely to be more
limited during this period, meaning severe threats are not
expected. Flash Flood concerns may remain given little
environmental change and likely greater ground saturation
through repeated rounds of rain. Temperatures are expected to
trend down, especially with cold frontal passage and shift to
northwest flow by Monday evening.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day. While we
can't rule out a isolated shower, kept PoPs generally around 20%
or less during the afternoon. Highs will warm into the mid 80s
for most with dewpoints in the upper 60s. Heat indices will push
into the upper 80s to near 90 across the region during the
afternoon. The same can be said for Wednesday with a continued
chance of showers and thunderstorms due a stalled boundary along
the Allegheny Front but also owing to a more diurnal setup. Once
again, Heat Indices values will be a concern on Wednesday but
values only crossing 90 degrees will be the concern.

A more prominent trough arriving by the middle of next week
will increase precipitation chances once again by Thursday and
Friday. Warmer temperatures continue through mid-week, with a
slight cool down back to average by next weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Shortwave passage will foster moderate to heavy rain showers
with isolated thunderstorms across western PA through this
evening, with dry weather likely to briefly develop after 03z.
The next shortwave will approach early Saturday from the
southwest, with showers and isolated thunderstorms likely
developing along a weak surface boundary.

Initial restrictions will be limited to convective activity,
with MVFR/IFR vsby restrictions that occasionally drop down to
LIFR levels while cigs hold at VFR. By the morning, an overly
saturated boundary layer and plus sfc front approach should
support more widespread MVFR cig restrictions, though this is
far from certain. Fog may also develop if enough clearing
exists, especially for rain-soaked locations.

Hi-res models are trending drier by the afternoon with potential
for a dry slot aiding a downward trend in storm activity, but
much remains uncertain during this period.

.OUTLOOK...
Periodic shower/thunderstorm chances plus associated
restrictions will continue into Monday with the eventually
passage of a low pressure system. Timing and coverage will
likely remain difficult to ascertain during this period, with
prior days' convection strongly influencing these factors.

Notable ensemble model agreement suggests Tuesday will provide
prolonged VFR conditions with dry weather as high pressure
builds over the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Rackley
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Rackley/Shallenberger
AVIATION...22/McMullen
Hazardous weather outlook, Jul 1, 5:58 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
658 PM EDT Sat Jul 1 2023

OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-
002-022300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
658 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Moderate to heavy rainfall within thunderstorms may lead to localized
flash flooding impacts, especially for urban and low-lying areas. The
threat is expected to dissipate by midnight as storms move east of
the region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate to heavy rainfall within thunderstorms may lead to localized
flash flooding impacts, especially for urban and low-lying areas.
Isolated thunderstorms may also become strong to severe with
damaging wind the primary threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
022300-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
658 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate to heavy rainfall within thunderstorms may lead to localized
flash flooding impacts, especially for urban and low-lying areas.
Isolated to scattered thunderstorms may also become strong to severe
with damaging wind the primary threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 1, 1:07 PM EST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Sat Jul 1 2023

PAZ077-078-011830-
Higher Elevations of Indiana PA-Indiana PA-
207 PM EDT Sat Jul 1 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL INDIANA COUNTY
THROUGH 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Northern Cambria, or 11 miles east of Indiana, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clymer, Cherry Tree, Dixonville, Commodore, and Yellow Creek State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 7881 4057 7888 4055 7902 4070 7907
      4081 7881 4072 7880
TIME...MOT...LOC 1807Z 248DEG 20KT 4065 7895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Milcarek
Local storm report, Jul 1, 5:56 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
656 PM EDT Sat Jul 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Flash Flood      Marguerite              40.27N  79.46W
07/01/2023                   Westmoreland       PA   911 Call Center

            Water was coming into the Marguerite Volunteer Fire
            Department.

&&

Event Number PBZ2301880

SKH

The radar

The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Columbiana

When
July 1, 6:15 PM EST to 8:15 PM EST
Where
Columbiana County, 1.72 mi ENE of East Liverpool to 1.94 mi ENE of East Liverpool
Cause
Heavy Rain
Property damage
$250,000
Reported by
911 Call Center
Coordinates
40.640, -80.540

A road was washed out in the 900 block of Valley Avenue. Dry Run came out of its banks, with multiple homes inundated.

Flash Flood, Columbiana

When
July 1, 6:24 PM EST to 8:15 PM EST
Where
Columbiana County, 0.46 mi E of East Liverpool to East Liverpool
Cause
Heavy Rain
Property damage
$500,000
Reported by
911 Call Center
Coordinates
40.630, -80.561

Extensive home damage in East Liverpool was seen as a result of flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121126, 1121129.